Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Wilmington, NC

August 26, 1998New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 26, 1998, 5:07 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 5:07 PM EDT (21:07 UTC)
Expired
Aug 26, 1998, 9:00 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 262107
FFWILM
NCC017-019-047-129-141-155-270100-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 457 PM EDT RAINFALL ESTIMATES OF THREE TO SIX INCHES WITH LOCALLY
  HIGHER AMOUNTS HAVE FALLEN OVER MOST OF SOUTHEAST NORTH CAROLINA
  SINCE THIS MORNING. RECENT REPORTS INDICATE ROADS HAVE BEEN FLOODED
  OUT IN PARTS OF BRUNSWICK AND BLADEN COUNTIES.

THE HEAVY RAINS ASSOCIATED WITH HURRICANE BONNIE WILL CONTINUE TO
FALL OVER MOST OF THE WARNING AREA THROUGH THE EVENING. THE EXCEPTION
TO THIS WILL BE IN AND NEAR THE EYE OVER NEW HANOVER AND EXTREME
EASTERN BRUNSWICK COUNTIES WHERE THE RAIN WILL NOT RETURN UNTIL AFTER
7 PM. THE AREAS WITH HIGH WATER WILL REMAIN FLOODED WITH ADDITIONAL
FLOODING PROBLEMS LIKELY. THE AREAS MOST LIKELY FOR FLOODING WILL BE
ALONG RIVERS...STREAMS...DITCHES AND LOW LYING AREAS.

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND. FLOODED ROADS WILL MAKE TRAVEL
DANGEROUS EVEN AFTER THE HURRICANE LIFTS NORTH OF THE REGION. IF
FLOOD WATERS THREATEN YOUR HOME...SEEK HIGHER GROUND WHEN THE
HURRICANE WINDS DECREASE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:40 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT WED AUG 26 1998

RDU: LOWS TONIGHT MID TO UPPER 70S.  CATAGORICAL POPS TONIGHT WITH
HIGHEST POS THU NE.  SHOULD SEE IMPROVMENT WHEN BONNIE MOVES EAST OF
AREA BUT THIS COULD TAKE LONGER THAN CURRENT FCST...ESP IF LATEST
ETA IS IN THE BALLPARK.

CWF: WILL AWAIT LATEST ADVY BUT WILL HOLD ONTO HURRICANE FORCE WINDS
LONGER TONIGHT WITH SLOW MOVEMENT OF STORM.  THINK POST STORM SWELLS
WILL KEEP SCA CONDITIONS GOING THROUGH FRI.

DISC: OBVIOUSLY FCST WILL BE TIED TO OFFICIAL NHC TRACK.  STARTING
TO GET SUSTAINED TROPICAL STORM FORCE WINDS ALONG THE COAST S OF HAT
WITH OCCASIONAL GUSTS IN SQUALLS TO HURRICANE FORCE.  THINK AREA S
OF KINSTON TO HAT LINE WILL SEE HURRICANE FORCE WINDS DEVELOPING
AROUND/BY 00Z WITH A SLOW DECREASE AFTER MIDNIGHT.  ONCE EYE
COMPLETELY MAKES LANDFALL FOCUS WILL SHIFT FROM WIND DAMAGE TO FLOOD
PROBLEMS.  LATEST ETA HAS ME CONCERNED ABOUT POSSIBLE MAJOR FLOODING
WITH STALLED OUT TROPICAL SYSTEM. NOT SURE TROF WILL KICK OUT STORM
AS ADVERTISED AS CURRENT NNW TRACK MAY BE DUE TO MOMENTUM.  LOTS TO
CONSIDER.

.MHX...HURRICANE WARNING COAST AND SOUNDS.
       FF WATCH
       INLAND HIGH WIND WARNING COASTAL PLAINS.

ELARDO

In the hours before

Local storm report, Aug 26, 2:22 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
222 PM EDT WED AUG 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    WILMINGTON                NC   FLOODING
08/26/98   NEW HANOVER                    WATER WAS UP TO THE
                                          WINDOWS ON A CAR ON
                                          BAYSHORE DRIVE IN THE
                                          OGDEN AREA.
Local storm report, Aug 26, 2:38 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
238 PM EDT WED AUG 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 PM    LELAND                    NC   FLOODING
08/26/98   BRUNSWICK                      SEVERAL LOW SPOTS ON
                                          HIGHWAY 133 BETWEEN LELAND
                                          AND SOUTHPORT ARE UNDER
                                          WATER.
Local storm report, Aug 26, 3:56 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT WED AUG 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    WRIGHTSVILLE BEACH        NC   FLOODING
08/26/98   NEW HANOVER                    TWELVE INCHES OF STANDING
                                          WATER IN THE PLAZA EAST
                                          SHOPPING CENTER.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:15 PM EDTFlash Flood WarningILMBladen, Columbus, Pender4 hr
Aug 26, 1:15 PM EDTFlash Flood WarningILMBrunswick, New Hanover4 hr
Aug 26, 5:07 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, Pender, Robeson4 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.